Dangers of Midazolam Tell your Friends!

Bernard D. Morgan, M.D.,

To the Editor

A recent article from the California Society of Anesthesiologists BULLETIN underscored the danger of respiratory depression, morbidity, and mortality while using the remarkably effective and very useful drug, midazolam.

This letter asks all anesthesiologists to be personally vigilant when using midazolam and to inform colleagues (endoscopist, dentists, etc.) concerning the appropriate dosage and potential hazards of midazolam.

Bernard D. Morgan, M.D., Chairman Committee on Standards

California Society of anesthesiologists

Midazolam: Can We Help?

As anesthesiologists, we believe that improved observation skills and better monitoring equipment will help to prevent mishaps during the administration of intravenous sedative and narcotic drugs. Also, we have, in the last ten years, witnessed the development of increasingly potent and effective anxiolytics and analgesics. Additionally, we have experienced the recent advances in the capability of modem anesthesia patient monitoring equipment. It is no wonder then, that anesthesiologists are uniquely qualified to both correctly administer these sophisticated new drugs and to interpret modem anesthesia patient monitoring equipment to optimize patient safety.

Recent articles in the San Francisco Chronicle and the Wall Street Journal have focused on excessive sedation, respiratory and cardiac arrests, and death associated with the administration of Versed (Midazolam). Testimony at the House subcommittee on Human Resources and Intergovernmental Relations, which oversees the FDA., implied that these mishaps could have been avoided through better testing and regulating of the drug. On the other hand, Dr. Carl Peck, director of the F.D.A.’s Center for Drug Evaluation and Research, told the hearing that “the F.D.A.’s approval of Midazolam in 1985 was appropriate and that initial dosing recommendations were supported by the data available at the time!’

Instead of fixing the blame, we should focus on fixing the problem. While it is true that early detection of an incident by monitors will not necessarily result in successful recovery, it is accepted that early intervention in episodes of hypoxemia, hypotension, or cardiac dysrhythmia will improve outcome significantly. Presumably, many of the reported deaths associated with the administration of Midazolam could have been prevented if the drug dosage was carefully titrated and the patient appropriately monitored.

That is where we as anesthesiologists come in. It is our responsibility to offer our expertise in the administration of Midazolam and in monitoring patients to non-anesthesiologists who are using this drug. This clearly is an opportunity to influence the quality of care a patient receives and at the same time contribute to the education of our colleagues. Sharing our knowledge and experience reinforces the dosage and administration guidelines for I.V. conscious sedation published by Roche, the manufacturer of Midazolam. It also enhances our position as the physician specialty most knowledgeable about the pharmacology, pharmacokinetics, and pharmacodynamics of I.V. anesthetic drugs.

Seek out those specialists who are likely to use I.V. Midazolam for its anxiolytic or amnestic effect (gastroenterologists, cardiologists, urologists, plastic surgeons, etc.), and help them use the drug more effectively and safely Remind them that the potency was underestimated when the drug was first introduced and has now been revised so that compared with diazopam on a mg. per mg. basis, Midazolam is at least four times as potent. Help them to understand that reductions by 30% in recommended doses are suggested for patients over 60 years of age or when narcotics are given concomitantly or as a premedication; and additional reductions by a total of 60% of the recommended dose are appropriate for de-debilitated patients. Emphasize that Midazolam must never be used without individualization of dosage Warn them that the immediate availability of oxygen, resuscitative equipment, and skilled personnel for the maintenance of a patient airway and support of ventilation should be ensured prior to the administration of Midazolam in any dose. Explain to your colleagues how to titrate slowly (over 2 to 3 minutes) and carefully incremental doses of I.V. Midazolam with appropriate monitors applied to the patient and a vigilant observer dedicated to watching same.

While successful intervention in the chain of Midazolam mishap evolution cannot be guaranteed, the odds can be improved by sophisticated and informed administration of the drug, including careful monitoring of the patients for early signs of hypoventilation or apnea which can lead to hypoxemia or cardiac arrest unless effective countermeasures are taken immediately.

Clearly, there should also be immediate availability of resuscitative drugs and equipment and personnel trained in their use to further improve the probability of successful intervention. Get involved, and you wig be rendering a service to your colleagues and their patients which will generate respect and appreciation for you and for your chosen specialty anesthesia.